Oklahoma, 2024

Excessive Heat in Oklahoma, August 13 to 19, 2024

August 13 to 19, 2024 · NWS TSA · 24 events in 24 counties and zones

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma from August 13th through 19th.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma from August 13th through 19th. At least sixteen people were treated for heat-related issues in Tulsa, eight of which were transported to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 9:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 13, 9:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1026 AM CDT Tue Aug 13 2024

...New UPDATE...

.UPDATE...
Issued at 1026 AM CDT Tue Aug 13 2024

A sub-severe MCS continues to scrape across far northeast OK and
may clip portions of far northwest AR over the next few hours.
Although a few wind gusts up to 40 mph are possible before exiting
the forecast area, storms are expected to remain sub-severe.

The main focus for today will continue to be on the excessive heat
and humidity across the region. A Heat Advisory remains in effect
for much of eastern OK and west-central AR from 1 PM until 9 PM
this evening. Cloud cover from this morning's MCS will scatter out
and become mostly sunny/partly cloudy by the afternoon. This
should allow temperatures to rapidly rise once this occurs. The
biggest uncertainty will be how exactly dewpoint temperatures will
respond this afternoon after recent rains. A few locations may
approach or even exceed Excessive Heat Warning criteria,
especially across western/central portions of the forecast area
where current dewpoints are in the mid-upper 70s. An upgrade to an
Excessive Heat Warning may be needed for at least a few counties
this afternoon if dewpoints remain higher than what guidance
suggests. Will leave the current heat headlines as is for now.

Mejia

&&

.SHORT TERM...
(Today)
Issued at 258 AM CDT Tue Aug 13 2024

A thunderstorm complex currently over western/central Kansas will continue
to trek east through the night and may brush portions of northeast
Oklahoma and northwest Arkansas this morning into the early afternoon
hours. The bulk of the activity is expected to remain north of the
area. However, any of the stronger storms that move into the area will
be capable of producing locally heavy rains.

Surface dew points are expected to be in the mid to upper 70s across a
good swath of eastern Oklahoma and west-central Arkansas today due to
the recent heavy rains. Thanks to the moisture-laden airmass, the temperatures
this afternoon in the mid to upper 90s will feel more like 105 to 109 across
much of eastern Oklahoma and west-central Arkansas. Will go ahead and keep
the current heat advisory in place for today as is.

&&

.LONG TERM...
(Tonight through Monday)
Issued at 258 AM CDT Tue Aug 13 2024

Temperatures are forecast to remain above normal for this time
of year through the forecast period with heat headlines likely across
portions of the area into the weekend. A frontal boundary is expected to move into
northern portions of the area Thursday night into Friday bringing low chances of
showers/storms of northeast Oklahoma and northwest Arkansas. More showers/storms
may be possible over the weekend as the upper level ridge amplifies to our west
and a northwesterly flow aloft develops over the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Tue Aug 13 2024

Showers and thunderstorms may impact the northeast Oklahoma and
far northwest Arkansas sites this morning into early afternoon,
with reduced ceilings and visibilities possible in the stronger
storms. Otherwise, VFR conditions will prevail through the
forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   95  79  98  78 /  30   0   0   0
FSM   96  76  98  77 /  20  10   0   0
MLC   98  77  98  77 /  10   0   0   0
BVO   93  75  98  75 /  50  10   0  10
FYV   92  74  95  74 /  30  10  10   0
BYV   92  72  96  74 /  60  10  10   0
MKO   96  76  97  76 /  20   0   0   0
MIO   91  74  97  76 /  80  10   0  10
F10   97  77  98  76 /  10   0   0   0
HHW   99  77  99  77 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for OKZ049-053-054-059>061-064>067-070>076.

AR...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for ARZ019-020-029.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...05
Hazardous weather outlook, Aug 13, 4:00 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CDT Tue Aug 13 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CDT Tue Aug 13 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Significant.
	AREA...Northeast Oklahoma into northwest Arkansas.
	ONSET...This morning.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Much of eastern Oklahoma and west-central Arkansas.
	ONSET...This afternoon.

DISCUSSION...

A thunderstorm complex currently moving across central Kansas may
spread across portions of northeast Oklahoma and northwest Arkansas
this morning into early afternoon. Organized severe weather is not
anticipated. However, the strongest storms will be capable of producing
very heavy rains.

Heat index values of 105 to 109 are possible this afternoon across much
of eastern Oklahoma and west-central Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential.
FRIDAY...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential...Dangerous Heat Potential.
SUNDAY AND MONDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Hot and humid conditions are expected to prevail across eastern
Oklahoma and western Arkansas through the weekend. There will be
a low chance of thunderstorms Thursday/Thursday night as a frontal boundary
moves into the area. More shower and storm activity will be possible over
the weekend as well.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 13, 6:45 AM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
745 AM CDT Tue Aug 13 2024

OKZ055>057-131315-
Craig OK-Nowata OK-Washington OK-
745 AM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG...NORTHERN
WASHINGTON AND NOWATA COUNTIES THROUGH 815 AM CDT...

At 745 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Liberty to South Coffeyville
to 6 miles south of Wann. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Bartlesville...                   South Coffeyville...
Delaware...                       Lenapah...
Wann...                           Hollow...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 9530 3676 9593 3698 9588 3700 9585
      3700 9502
TIME...MOT...LOC 1245Z 269DEG 49KT 3713 9554 3697 9563 3682 9582

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 7:08 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
808 AM CDT Tue Aug 13 2024

OKZ056>058-131345-
Craig OK-Ottawa OK-Nowata OK-
808 AM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG...NORTHWESTERN
OTTAWA AND NORTHERN NOWATA COUNTIES THROUGH 845 AM CDT...

At 808 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Edna to 2 miles northeast of
Nowata. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Commerce...
Welch...                          Delaware...
Bluejacket...                     Lenapah...
Treece...                         Picher...
Cardin...                         Hollow...
Centrailia...                     Pyramid Corners...
Centralia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3674 9501 3676 9573 3700 9557 3700 9480
TIME...MOT...LOC 1308Z 270DEG 37KT 3699 9538 3673 9561

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 7:29 AM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
829 AM CDT Tue Aug 13 2024

OKZ057-058-131415-
Craig OK-Ottawa OK-
829 AM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CRAIG AND OTTAWA
COUNTIES THROUGH 915 AM CDT...

At 829 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southwest of Columbus to 5 miles
southeast of Chetopa to 8 miles west of Welch. Movement was east at
40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Fairland...
Quapaw...                         Welch...
Wyandotte...                      Treece...
Picher...                         Narcissa...
Ottawa...                         Peoria...
Cardin...                         Hollow...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 301 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 9462 3668 9463 3691 9535 3700 9518
      3700 9462
TIME...MOT...LOC 1329Z 285DEG 33KT 3714 9488 3700 9500 3692 9525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 8:05 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tulsa OK
905 AM CDT Tue Aug 13 2024

OKZ058-063-131430-
Delaware OK-Ottawa OK-
905 AM CDT Tue Aug 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DELAWARE AND OTTAWA
COUNTIES THROUGH 930 AM CDT...

At 905 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Shoal Creek Drive to near
Bernice. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Grove...                          Fairland...
Afton...                          Bernice...
Wyandotte...                      Honey Creek State Park...
Bernice State Park...             Ottawa...
Dodge...                          Cayuga...
Peoria...                         Twin Bridges State Park...

This includes Interstate 44 between mile markers 295 and 304, and
between mile markers 314 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9462 3645 9461 3662 9500 3668 9500
      3700 9470 3700 9462
TIME...MOT...LOC 1405Z 298DEG 32KT 3699 9455 3664 9493

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 excessive heat. Local standard time, as filed.

Excessive Heat, Creek

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pawnee

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Pushmataha

When
August 13, 11:00 AM CST to August 19, 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
16 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 13, 11:00 AM CST to August 18, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Nowata

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
August 14, 11:00 AM CST to August 18, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
August 15, 11:00 AM CST to August 18, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 15, 11:00 AM CST to August 18, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Pittsburg

When
August 15, 11:00 AM CST to August 19, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 16, 11:00 AM CST to August 18, 8:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
August 16, 11:00 AM CST to August 19, 8:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
August 18, 11:00 AM CST to 8:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
August 18, 11:00 AM CST to 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215173, 1215175, 1215178, 1215179, 1215180, 1215183, 1215184, 1215186, 1215188, 1215189, 1215191, 1215192, 1215172, 1215177, 1215181, 1215190, 1215193, 1215176, 1215182, 1215187, 1215170, 1215171, 1215174, 1215185.